Skip to content

Advertisement

  • Research Article
  • Open Access

Convergence Theorems on Generalized Equilibrium Problems and Fixed Point Problems with Applications

Journal of Inequalities and Applications20102010:189036

https://doi.org/10.1155/2010/189036

  • Received: 2 October 2009
  • Accepted: 23 January 2010
  • Published:

Abstract

The purpose of this work is to introduce an iterative method for finding a common element of a solution set of a generalized equilibrium problem, of a solution set solutions of a variational inequality problem and of a fixed point set of a strict pseudocontraction. Strong convergence theorems are established in the framework of Hilbert spaces.

Keywords

  • Hilbert Space
  • Variational Inequality
  • Convex Subset
  • Nonexpansive Mapping
  • Common Element

1. Introduction and Preliminaries

Let be a real Hilbert space, a nonempty closed and convex subset of and a nonlinear mapping. Recall the following definitions.

(a)The mapping is said to be monotone if
(1.1)
(b) is said to be -strongly monotone if there exists a constant such that
(1.2)
(c) is said to be -inverse-strongly monotone if there exists a constant such that
(1.3)

The classical variational inequality problem is to find such that

(1.4)

In this paper, we use to denote the solution set of the problem (1.4). One can easily see that the variational inequality problem is equivalent to a fixed point problem. is a solution to the problem (1.4) if and only if is a fixed point of the mapping , where is a constant and is the identity mapping.

Let be a nonlinear mapping. In this paper, we use to denote the fixed point set of . Recall the following definitions.

(d)The mapping is said to be nonexpansive if
(1.5)
(e) is strictly pseudocontractive with a constant if
(1.6)

For such a case, is called a -strict pseudocontraction.

(f) is said to be pseudocontractive if
(1.7)

Clearly, the class of strict pseudocontractions falls into the one between a class of nonexpansive mappings and a class of pseudocontractions.

Recently, many authors considered the problem of finding a common element of the solution set of the variational inequality (1.4) and of fixed point set of a nonexpansive mapping in Hilbert spaces; see, for examples, [15] and the references therein.

In 2005, Iiduka and Takahashi [2] obtained the following theorem in a real Hilbert space.

Theorem 1 IT.

Let be a closed convex subset of a real Hilbert space . Let be an -inverse-strongly monotone mapping of into and let be a nonexpansive mapping of into itself such that . Suppose and is given by
(1.8)
for every where is a sequence in and is a sequence in . If and are chosen so that for some with ,
(1.9)

then converges strongly to

Let be an inverse-strongly monotone mapping, and a bifunction of into , where is the set of real numbers. We consider the following equilibrium problem:

(1.10)

In this paper, the set of such is denoted by , that is,

(1.11)

In the case of , the zero mapping, the problem (1.10) is reduced to

(1.12)

In this paper, we use to denote the solution set of the problem (1.12), which was studied by many others; see, for examples, [1, 3, 623] and the reference therein. In the case of , the problem (1.10) is reduced to the classical variational inequality (1.4). The problem (1.10) is very general in the sense that it includes, as special cases, optimization problems, variational inequalities, minimax problems, the Nash equilibrium problem in noncooperative games, and others; see, for instances, [15, 24].

To study the problems (1.10) and (1.12), we may assume that the bifunction satisfies the following conditions:

(A1) for all ;

(A2) is monotone, that is, for all ;

(A3)for each ,
(1.13)

(A4)for each , is convex and weakly lower semicontinuous.

Recently, S. Takahashi and W. Takahashi [21] considered the problem (1.12) by introducing an iterative method in a Hilbert space. To be more precise, they proved the following theorem.

Theorem 1 TT1.

Let be a nonempty closed convex subset of . Let be a bifunction from to satisfying (A1)–(A4), and let be a nonexpansive mapping of into such that . Let be a contraction of into itself, and let and be sequences generated by and
(1.14)
where and satisfy
(1.15)

Then and converge strongly to where

Very recently, S. Takahashi and W. Takahashi [22] further considered the problem (1.10). Strong convergence theorems of common elements are established. More precisely, they obtained the following result.

Theorem 2 TT2.

Let be a closed convex subset of a real Hilbert space and let be a bifunction satisfying (A1), (A2), (A3) and (A4). Let be an -inverse-strongly monotone mapping of into and let be a nonexpansive mapping of into itself such that . Let and and let and be sequences generated by
(1.16)
where , , and satisfy
(1.17)

Then, converges strongly to

In this paper, motivated by Theorem IT, Theorem TT1, and Theorem TT2, we introduce a general iterative method for the problem of finding a common element of a solution set of a generalized equilibrium problem (1.10), of a solution set of a variational inequality problem (1.4), and of a fixed point set of a strict pseudocontraction. Strong convergence theorems are established in the framework of Hilbert spaces. The results presented in this paper improve and extend the corresponding results announced by many others.

In order to prove our main results, we need the following lemmas.

The following lemmas can be found in [11, 24].

Lemma 1.1.

Let be a nonempty closed convex subset of and let be a bifunction satisfying (A1)–(A4). Then, for any and , there exists such that
(1.18)
Further, define a mapping by
(1.19)

for all and Then, the following hold.

(1) is single-valued;

(2) is firmly nonexpansive, that is, for any ,
(1.20)

(3) ;

(4) is closed and convex.

Lemma 1.2 (see [25]).

Let be a nonempty closed convex subset of a real Hilbert space and a -strict pseudocontraction. Define by for each . Then, as , is nonexpansive and .

Lemma 1.3 (see [26]).

Let and be bounded sequences in a Banach space and let be a sequence in with
(1.21)
Suppose that for all integers and
(1.22)

Then

The following lemma can be deduced from Bruck [8].

Lemma 1.4.

Let be a closed convex subset of a strictly convex Banach space . Let , and be three nonexpansive mappings on . Suppose is nonempty. Let , and be three constant in Then the mapping on defined by
(1.23)

for is well defined, nonexpansive, and holds.

Lemma 1.5 (see [6]).

Let be a real Hilbert space, a nonempty closed and convex subset of and a nonexpansive mapping. Then is demiclosed at zero.

Lemma 1.6 (see [14]).

Let be a real Hilbert space, a nonempty closed and convex subset of and a -strict pseudocontraction. Then is closed and convex.

Lemma 1.7 (see [27]).

Assume that is a sequence of nonnegative real numbers such that
(1.24)

where is a sequence in and is a sequence such that

(a)

(b) or

Then

2. Main Results

Theorem 2.1.

Let be a nonempty closed and convex subset of a real Hilbert space and a bifunction from to satisfying (A1)–(A4). Let be an -inverse-strongly monotone mapping of into and a -inverse-strongly monotone mapping of into . Let be a -strict pseudocontraction with a fixed point. Assume that . Let be a sequence in generated by
(2.1)

where is a fixed element in , , , , , and are sequences in , is sequence in , and . Assume that the above control sequences satisfy the following restrictions

(R1)

(R2) , ;

(R3)

(R4) and .

Then the sequence defined by the iterative process (2.1) converges strongly to .

Proof.

The proof is divided into six steps.

Step 1.

Show that is well defined.

From Lemma 1.6, we see that is closed and convex. On the other hand, we see that the mapping , where , is nonexpansive. Indeed, for any , we have that

(2.2)

This shows that is nonexpansive mapping. Similarly, we can prove that , where is nonexpansive. It follows that , is closed and convex. From Lemma 1.1, we see that . Since is nonexpansive, we obtain that is closed and convex. This shows that is well defined.

Step 2.

Show that is bounded.

Put for each In view of Lemma 1.2 and (R4), we obtain that is nonexpansive and . Letting , we obtain that

(2.3)
Note that for each It follows that Putting
(2.4)
we have that
(2.5)
It follows that
(2.6)
This shows that the sequence is bounded. Note that
(2.7)

This proves that the sequences and are bounded, too.

Step 3.

Show that as

Note that

(2.8)
where is an appropriate constant such that . On the other hand, we have
(2.9)
It follows from (2.1) and (2.9) that
(2.10)
where is an appropriate constant such that
(2.11)
Put , for each , that is,
(2.12)
Now, we compute Notice that
(2.13)
It follows that
(2.14)
Substituting (2.10) into (2.14), we arrive at
(2.15)
It follows from the restrictions (R2)–(R4) that
(2.16)
From Lemma 1.3, we obtain that
(2.17)
From (2.12), we see that
(2.18)
In view of (2.17), we get that
(2.19)

Step 4.

Show that as

From the iterative process (2.1), we have

(2.20)
This implies that
(2.21)
It follows from the restrictions (R2) and (R3) that we arrive at
(2.22)

Step 5.

Show that where

To show that, we can choose a sequence of such that

(2.23)

Since is bounded, we see that there exists a subsequence of which converges weakly to . Without loss of generality, we may assume that .

Next, we show that . In fact, define a mapping by

(2.24)
where . Note that is nonexpansive and . From Lemma 1.4, we see that is a nonexpansive mapping such that
(2.25)
On the other hand, we have
(2.26)
It follows from the condition (R4) that Note that
(2.27)
From (2.22), we arrive at
(2.28)
It follows from Lemma 1.5 that
(2.29)
Thanks to (2.23), we arrive at
(2.30)

Step 6.

Show that as

Notice that

(2.31)
which yields that
(2.32)

In view of the restrictions (R2) and (2.30), we from Lemma 1.7 can conclude the desired conclusion easily. This completes the proof.

As corollaries of Theorem 2.1, we have the following results.

Corollary 2.2.

Let be a nonempty closed and convex subset of a real Hilbert space and a bifunction from to satisfying (A1)–(A4). Let be a -inverse-strongly monotone mapping of into . Let be a -strict pseudocontraction with a fixed point. Assume that . Let be a sequence in generated by
(2.33)

where is a fixed element in , , , , , and are sequences in , is sequence in , and . Assume that the above control sequences satisfy the following restrictions:

(R1)

(R2) , ;

(R3)

(R4) and for all .

Then the sequence defined by the iterative process (2.1) converges strongly to .

Proof.

In Theorem 2.1, put , the zero mapping. Then for any , we see that the the following inequality holds.
(2.34)

Then, we can obtain the desired conclusion easily from Theorem 2.1. This completes the proof.

Corollary 2.3.

Let be a nonempty closed and convex subset of a real Hilbert space and a bifunction from to satisfying (A1)–(A4). Let be a -strict pseudocontraction of into and a -strict pseudocontraction of into . Let be a -strict pseudocontraction with a fixed point. Assume that . Let be a sequence in generated by
(2.35)

where is a fixed element in , , , , , and are sequences in , is sequence in , and . Assume that the above control sequences satisfy the following restrictions:

(R1)

(R2) , ;

(R3)

(R4) and .

Then the sequence defined by the above iterative process converges strongly to .

Proof.

Put and . Then, we see that is -inverse-strongly monotone and is -inverse-strongly monotone; see [7]. We have and
(2.36)

It is easy to obtain the desired conclusion from Theorem 2.1.

Remark 2.4.

If is a contractive mapping and we replace by in the recursion formula (2.1), we can obtain the so-called viscosity iteration method. We note that all theorems and corollaries of this paper carry over trivially to the so-called viscosity iteration method; see [28] for more details.

Declarations

Acknowledgment

This project is supported by the National Natural Science Foundation of China (no. 10901140).

Authors’ Affiliations

(1)
School of Mathematics, Physics and Information Science, Zhejiang Ocean University, Zhoushan, 316004, China
(2)
Department of Mathematics, Gyeongsang National University, Jinju, 660-701, South Korea
(3)
Department of Mathematics, Hangzhou Normal University, Hangzhou, 310036, China

References

  1. Chang S, Lee HWJ, Chan CK: A new method for solving equilibrium problem fixed point problem and variational inequality problem with application to optimization. Nonlinear Analysis: Theory, Methods & Applications 2009, 70(9):3307–3319. 10.1016/j.na.2008.04.035MathSciNetView ArticleMATHGoogle Scholar
  2. Iiduka H, Takahashi W: Strong convergence theorems for nonexpansive mappings and inverse-strongly monotone mappings. Nonlinear Analysis: Theory, Methods & Applications 2005, 61(3):341–350. 10.1016/j.na.2003.07.023MathSciNetView ArticleMATHGoogle Scholar
  3. Qin X, Cho YJ, Kang SM: Viscosity approximation methods for generalized equilibrium problems and fixed point problems with applications. Nonlinear Analysis: Theory, Methods & Applications 2010, 72(1):99–112. 10.1016/j.na.2009.06.042MathSciNetView ArticleMATHGoogle Scholar
  4. Takahashi W, Toyoda M: Weak convergence theorems for nonexpansive mappings and monotone mappings. Journal of Optimization Theory and Applications 2003, 118(2):417–428. 10.1023/A:1025407607560MathSciNetView ArticleMATHGoogle Scholar
  5. Yao Y, Yao J-C: On modified iterative method for nonexpansive mappings and monotone mappings. Applied Mathematics and Computation 2007, 186(2):1551–1558. 10.1016/j.amc.2006.08.062MathSciNetView ArticleMATHGoogle Scholar
  6. Browder FE: Convergence of approximants to fixed points of nonexpansive non-linear mappings in Banach spaces. Archive for Rational Mechanics and Analysis 1967, 24: 82–90.MathSciNetView ArticleMATHGoogle Scholar
  7. Browder FE, Petryshyn WV: Construction of fixed points of nonlinear mappings in Hilbert space. Journal of Mathematical Analysis and Applications 1967, 20: 197–228. 10.1016/0022-247X(67)90085-6MathSciNetView ArticleMATHGoogle Scholar
  8. Bruck, RE Jr.: Properties of fixed-point sets of nonexpansive mappings in Banach spaces. Transactions of the American Mathematical Society 1973, 179: 251–262.MathSciNetView ArticleMATHGoogle Scholar
  9. Ceng L-C, Al-Homidan S, Ansari QH, Yao J-C: An iterative scheme for equilibrium problems and fixed point problems of strict pseudo-contraction mappings. Journal of Computational and Applied Mathematics 2009, 223(2):967–974. 10.1016/j.cam.2008.03.032MathSciNetView ArticleMATHGoogle Scholar
  10. Ceng L-C, Yao J-C: Hybrid viscosity approximation schemes for equilibrium problems and fixed point problems of infinitely many nonexpansive mappings. Applied Mathematics and Computation 2008, 198(2):729–741. 10.1016/j.amc.2007.09.011MathSciNetView ArticleMATHGoogle Scholar
  11. Combettes PL, Hirstoaga SA: Equilibrium programming in Hilbert spaces. Journal of Nonlinear and Convex Analysis 2005, 6(1):117–136.MathSciNetMATHGoogle Scholar
  12. Colao V, Marino G, Xu H-K: An iterative method for finding common solutions of equilibrium and fixed point problems. Journal of Mathematical Analysis and Applications 2008, 344(1):340–352. 10.1016/j.jmaa.2008.02.041MathSciNetView ArticleMATHGoogle Scholar
  13. Jaiboon C, Kumam P, Humphries UW: Weak convergence theorem by an extragradient method for variational inequality, equilibrium and fixed point problems. Bulletin of the Malaysian Mathematical Sciences Society 2009, 32(2):173–185.MathSciNetMATHGoogle Scholar
  14. Marino G, Xu H-K: Weak and strong convergence theorems for strict pseudo-contractions in Hilbert spaces. Journal of Mathematical Analysis and Applications 2007, 329(1):336–346. 10.1016/j.jmaa.2006.06.055MathSciNetView ArticleMATHGoogle Scholar
  15. Moudafi A, Théra M: Proximal and dynamical approaches to equilibrium problems. In Ill-Posed Variational Problems and Regularization Techniques (Trier, 1998), Lecture Notes in Economics and Mathematical Systems. Volume 477. Springer, Berlin, Germany; 1999:187–201.View ArticleGoogle Scholar
  16. Plubtieng S, Punpaeng R: A new iterative method for equilibrium problems and fixed point problems of nonexpansive mappings and monotone mappings. Applied Mathematics and Computation 2008, 197(2):548–558. 10.1016/j.amc.2007.07.075MathSciNetView ArticleMATHGoogle Scholar
  17. Qin X, Cho YJ, Kang SM: Convergence theorems of common elements for equilibrium problems and fixed point problems in Banach spaces. Journal of Computational and Applied Mathematics 2009, 225(1):20–30. 10.1016/j.cam.2008.06.011MathSciNetView ArticleMATHGoogle Scholar
  18. Qin X, Shang M, Su Y: Strong convergence of a general iterative algorithm for equilibrium problems and variational inequality problems. Mathematical and Computer Modelling 2008, 48(7–8):1033–1046. 10.1016/j.mcm.2007.12.008MathSciNetView ArticleMATHGoogle Scholar
  19. Qin X, Su Y: Strong convergence theorems for relatively nonexpansive mappings in a Banach space. Nonlinear Analysis: Theory, Methods & Applications 2007, 67(6):1958–1965. 10.1016/j.na.2006.08.021MathSciNetView ArticleMATHGoogle Scholar
  20. Tada A, Takahashi W: Weak and strong convergence theorems for a nonexpansive mapping and an equilibrium problem. Journal of Optimization Theory and Applications 2007, 133(3):359–370. 10.1007/s10957-007-9187-zMathSciNetView ArticleMATHGoogle Scholar
  21. Takahashi S, Takahashi W: Viscosity approximation methods for equilibrium problems and fixed point problems in Hilbert spaces. Journal of Mathematical Analysis and Applications 2007, 331(1):506–515. 10.1016/j.jmaa.2006.08.036MathSciNetView ArticleMATHGoogle Scholar
  22. Takahashi S, Takahashi W: Strong convergence theorem for a generalized equilibrium problem and a nonexpansive mapping in a Hilbert space. Nonlinear Analysis: Theory, Methods & Applications 2008, 69(3):1025–1033. 10.1016/j.na.2008.02.042MathSciNetView ArticleMATHGoogle Scholar
  23. Takahashi W, Zembayashi K: Strong and weak convergence theorems for equilibrium problems and relatively nonexpansive mappings in Banach spaces. Nonlinear Analysis: Theory, Methods & Applications 2009, 70(1):45–57. 10.1016/j.na.2007.11.031MathSciNetView ArticleMATHGoogle Scholar
  24. Blum E, Oettli W: From optimization and variational inequalities to equilibrium problems. The Mathematics Student 1994, 63(1–4):123–145.MathSciNetMATHGoogle Scholar
  25. Zhou H: Convergence theorems of fixed points for -strict pseudo-contractions in Hilbert spaces. Nonlinear Analysis: Theory, Methods & Applications 2008, 69(2):456–462. 10.1016/j.na.2007.05.032MathSciNetView ArticleMATHGoogle Scholar
  26. Suzuki T: Strong convergence of Krasnoselskii and Mann's type sequences for one-parameter nonexpansive semigroups without Bochner integrals. Journal of Mathematical Analysis and Applications 2005, 305(1):227–239. 10.1016/j.jmaa.2004.11.017MathSciNetView ArticleMATHGoogle Scholar
  27. Xu H-K: Iterative algorithms for nonlinear operators. Journal of the London Mathematical Society 2002, 66(1):240–256. 10.1112/S0024610702003332MathSciNetView ArticleMATHGoogle Scholar
  28. Suzuki T: Moudafi's viscosity approximations with Meir-Keeler contractions. Journal of Mathematical Analysis and Applications 2007, 325(1):342–352. 10.1016/j.jmaa.2006.01.080MathSciNetView ArticleMATHGoogle Scholar

Copyright

Advertisement